Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Blacksburg, VA

July 15, 2023Carroll County, Floyd County, Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 15, 2023, 10:31 PM EDT for Carroll County, Floyd County, Patrick County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2023, 10:31 PM EDT (02:31 UTC)
Expired
Jul 16, 2023, 1:08 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, Floyd County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 11:15 PM EDTFLASH FLOODFancy Gap, VAPartial washout of U.S. 52 in front of Fancy Gap Post Office.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS51 KRNK 160231
FFWRNK
VAC035-063-141-160830-
/O.NEW.KRNK.FF.W.0012.230716T0231Z-230716T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1031 PM EDT Sat Jul 15 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southeastern Carroll County in southwestern Virginia...
  Southwestern Floyd County in southwestern Virginia...
  Western Patrick County in southwestern Virginia...

* Until 430 AM EDT.

* At 1031 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ararat...                          Willis...
  Fancy Gap...                       Cana...
  Woolwine...                        Laurel Fork...
  Meadows Of Dan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3660 8087 3666 8083 3676 8065 3695 8036
      3677 8023 3668 8032 3662 8047 3656 8058
      3656 8084

FLASH FLOOD...RADAR INDICATED

$$

AMS
1 follow-up statement
110 
WGUS71 KRNK 160508
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
108 AM EDT Sun Jul 16 2023

VAC035-063-141-160518-
/O.CAN.KRNK.FF.W.0012.000000T0000Z-230716T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-Floyd VA-Patrick VA-
108 AM EDT Sun Jul 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CARROLL, 
SOUTHWESTERN FLOYD AND WESTERN PATRICK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3660 8087 3666 8083 3676 8065 3695 8036
      3677 8023 3668 8032 3662 8047 3656 8058
      3656 8084

$$

VFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:31 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 15, 9:31 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
931 PM EDT Sat Jul 15 2023

.SYNOPSIS...
Low pressure will move through the area tonight then east
of the area Sunday. Scattered to numerous showers and
thunderstorms are expected through early tonight, then drying
out for Sunday. Another disturbance will pass across the
region Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 930 PM EDT Saturday...

Slowed the end time for showers and storm tonight...

Water vapor satellite imagery shows a shortwave trof just
entering our western forecast area. Data from the 00Z/RNK
sounding just arriving shows lower level southerly winds 15-20
knots which has helped to push PWAT values over 2.0" across much
of the forecast area this evening resulting in highly efficient
rainfall rate. Some personal weather stations in northern
Bedford, southern Smyth and southern Alleghany County, NC
reporting over 3 to 3.5" of rain.

Many of the CAMs keep showers and storms in the area until
06-09Z, so increased POPs, especially east of the Blue Ridge
from 06-09Z, and localized flash flooding remains possible.
DCAPES have fallen to below 500 j/kg, so the threat for
damaging winds appears to be very small.

Otherwise, made little change to the temperature forecast and
once the shortwave passes, areas of low clouds and fog are
likely.

Better mixing from a west- northwest downslope wind should
allow dewpoints to fall into the lower to mid 60s Sunday
afternoon, so not as bad for Sunday night. Temperatures Sunday
will top out near the seasonal norm with highs in the upper 70s
to mid 80s along/west of the Blue Ridge, to upper 80s/near 90
east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 148 PM EDT Saturday...

Quieter start to the week.

A cold front will push east to the Atlantic ocean Sunday night.
High pressure in the Ohio Valley will build east into our region.
It will be mostly clear with a light northwest flow Sunday night.
Low temperatures will range from the mid 50s in the mountains to the
mid 60s in the Piedmont.

A shortwave rotating around the base of the upper trough Monday may
generate showers and thunderstorms Monday into Monday night
especially in our western mountain areas near the WV/VA border.

High temperatures Monday will vary from the mid 70s in the mountains
to the lower 90s in the Piedmont. Low temperatures Monday night will
be mild with readings from around 60 degrees to the upper 60s.

Moderate confidences in the Short Term Forecast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 148 PM EDT Saturday...

 Storm chances continue for parts of the area each day with
near to slightly above normal temperatures.

An upper ridge will remain parked over the Desert Southwest and the
mean mid/upper trof holds in the East.  An active weather pattern
expected for our region with northwest flow aloft and multiple upper
shortwaves and troughs tracking through the upper flow. Initially,
the better chances for convection look to be in north and west
portions of the forecast area. However, can not rule out some more
organized clusters or MCS crossing further into the area given such
a setup, which guidance frequently struggles to resolve.

The pattern could amplify at the end of the week, which could drive
a cold front southeastward across the area around Friday. If the
timing right, we might be able to get some drier air for the weekend.

Temperatures should remain near to slightly above climo norms.

Forecast confidence in Long Term Period is medium.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 738 PM EDT Saturday...

High confidence that poor flying conditions will persist through
Sunday morning, as widespread showers and thunderstorms will
continue to impact all TAF sites through at least 06Z, with new
model runs showing a slower end time to the precipitation. These
showers and storms will bring temporary sub-VFR vsby/cigs. More
widespread IFR cigs are likely after the precipitation ends
(after 06-08Z) and will be slow to clear, with VFR conditions
likely not returning until after 17-18Z Sunday.

EXTENDED AVIATION OUTLOOK...
Sunday looks less active per latest model solutions so outside
of any isolated storms expected VFR conditions.

Another upper level disturbance is expected to cross the region
late Monday or Monday night associated with the next best chance
for SHRA/TSRA,mainly in the mountains. Otherwise, mainly VFR
conditions are expected through midweek aside from late night
and early morning stratus/fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PH/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PH/PM
Hazardous weather outlook, Jul 15, 2:24 PM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Sat Jul 15 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
224 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could become strong to
severe with damaging winds, isolated large hail, and localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 15, 9:39 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
939 PM EDT Sat Jul 15 2023

VAZ033-043-160200-
Henry VA-Franklin VA-
939 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
north central Henry and southeastern Franklin Counties through 1000
PM EDT...

At 939 PM EDT, Doppler radar was tracking a strong thunderstorm over
Figsboro, or near Sydnorsville, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sydnorsville...
Snow Creek...
Oak Level...
and Figsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3676 7990 3681 7998 3696 7990 3685 7968
TIME...MOT...LOC 0139Z 229DEG 12KT 3682 7988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DS
Local storm report, Jul 15, 9:40 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
940 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     5 SSE Centenary         37.63N 78.50W
07/15/2023                   Buckingham         VA   Emergency Mngr

            Thunderstorm winds blew down two trees along
            Route 20 near Muddy Creek.

&&

PJH
Special weather statement, Jul 15, 10:03 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1003 PM EDT Sat Jul 15 2023

VAZ033-160230-
Franklin VA-
1003 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
southeastern Franklin County through 1030 PM EDT...

At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snow Creek, or 7 miles northwest of Callands, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Snow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3683 7975 3697 7973 3695 7962 3686 7964
      3683 7967 3683 7970 3682 7971
TIME...MOT...LOC 0202Z 197DEG 17KT 3686 7970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS
Local storm report, Jul 15, 10:26 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1026 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Flash Flood      1 WNW Lynchburg Airport 37.34N 79.21W
07/15/2023                   City of Lynchburg  VA   911 Call Center

            Water of unknown depth covering Simons Run
            Road.

&&

PJH
Special weather statement, Jul 15, 10:29 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1029 PM EDT Sat Jul 15 2023

VAZ033-034-044-160245-
Franklin VA-Bedford VA-Pittsylvania VA-
1029 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
northwestern Pittsylvania, south central Bedford and east central
Franklin Counties through 1045 PM EDT...

At 1028 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ajax, or near Penhook, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Penhook...
Southern Smith Mountain Lake...
Ajax...
Smith Mountain Lake State Park...
North Shore...
and Union Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3690 7970 3709 7962 3707 7943 3706 7944
      3706 7943 3688 7960
TIME...MOT...LOC 0228Z 207DEG 25KT 3695 7961

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS
Local storm report, Jul 15, 10:30 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1030 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Flash Flood      Bocock                  37.37N 79.11W
07/15/2023                   Campbell           VA   911 Call Center

            High water across Eastbrook Road near
            Campbell Ave. Road is impassible.

&&

PJH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:06 PM EDTSpecial Weather StatementRNKCity of Buena Vista24 min
Jul 15, 8:11 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Rockbridge, City of Lexington113 min
Jul 15, 8:59 PM EDTSpecial Weather StatementRNKAmherst16 min
Jul 15, 9:14 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, Rockbridge, City of Lynchburg50 min
Jul 15, 9:39 PM EDTSpecial Weather StatementRNKFranklin21 min
Jul 15, 9:56 PM EDTFlash Flood WarningRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, Rockbridge and 2 more6 hr
Jul 15, 10:03 PM EDTSpecial Weather StatementRNKFranklin27 min
Jul 15, 10:12 PM EDTAreal Flood AdvisoryRNKBedford, Campbell, Floyd, Franklin, Henry, Patrick and 4 more74 min
Jul 15, 10:29 PM EDTSpecial Weather StatementRNKPittsylvania16 min
Jul 15, 10:43 PM EDTFlash Flood WarningRNKAppomattox, Buckingham, Charlotte6 hr
Jul 15, 11:07 PM EDTFlash Flood WarningRNKAppomattox, Campbell, Pittsylvania5 hr
Jul 15, 11:18 PM EDTFlash Flood Warning Considerable damage threatRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg5 hr
Jul 16, 12:30 AM EDTFlash Flood WatchRNKAmherst, Campbell, City of Lynchburg7 hr
Jul 16, 4:22 AM EDTAreal Flood WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
Jul 16, 2:09 PM EDTAreal Flood WarningRNKCampbell9 hr
Jul 16, 3:47 PM EDTAreal Flood WarningRNKBuckingham10 hr

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.